Coboundary and Cosystolic Expansion from Strong Symmetry

Authors Tali Kaufman, Izhar Oppenheim

Thumbnail PDF


  • Filesize: 0.71 MB
  • 16 pages

Document Identifiers

Author Details

Tali Kaufman
  • Department of Computer Science, Bar-Ilan University, Ramat-Gan, Israel
Izhar Oppenheim
  • Department of Mathematics, Ben-Gurion University of the Negev, Be'er Sheva, Israel

Cite AsGet BibTex

Tali Kaufman and Izhar Oppenheim. Coboundary and Cosystolic Expansion from Strong Symmetry. In 48th International Colloquium on Automata, Languages, and Programming (ICALP 2021). Leibniz International Proceedings in Informatics (LIPIcs), Volume 198, pp. 84:1-84:16, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2021)


Coboundary and cosystolic expansion are notions of expansion that generalize the Cheeger constant or edge expansion of a graph to higher dimensions. The classical Cheeger inequality implies that for graphs edge expansion is equivalent to spectral expansion. In higher dimensions this is not the case: a simplicial complex can be spectrally expanding but not have high dimensional edge-expansion. The phenomenon of high dimensional edge expansion in higher dimensions is much more involved than spectral expansion, and is far from being understood. In particular, prior to this work, the only known bounded degree cosystolic expanders were derived from the theory of buildings that is far from being elementary. In this work we study high dimensional complexes which are strongly symmetric. Namely, there is a group that acts transitively on top dimensional cells of the simplicial complex [e.g., for graphs it corresponds to a group that acts transitively on the edges]. Using the strong symmetry, we develop a new machinery to prove coboundary and cosystolic expansion. It was an open question whether the recent elementary construction of bounded degree spectral high dimensional expanders based on coset complexes give rise to bounded degree cosystolic expanders. In this work we answer this question affirmatively. We show that these complexes give rise to bounded degree cosystolic expanders in dimension two, and that their links are (two-dimensional) coboundary expanders. We do so by exploiting the strong symmetry properties of the links of these complexes using a new machinery developed in this work. Previous works have shown a way to bound the co-boundary expansion using strong symmetry in the special situation of "building like" complexes. Our new machinery shows how to get coboundary expansion for general strongly symmetric coset complexes, which are not necessarily "building like", via studying the (Dehn function of the) presentation of the symmetry group of these complexes.

Subject Classification

ACM Subject Classification
  • Theory of computation → Expander graphs and randomness extractors
  • High dimensional expanders
  • Cosystolic expansion
  • Coboundary expansion


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Nima Anari, Kuikui Liu, Shayan Oveis Gharan, and Cynthia Vinzant. Log-concave polynomials II: High-dimensional walks and an FPRAS for counting bases of a matroid, 2019. URL:
  2. Daniel K. Biss and Samit Dasgupta. A presentation for the unipotent group over rings with identity. J. Algebra, 237(2):691-707, 2001. URL:
  3. Fan R. K. Chung. Spectral graph theory, volume 92 of CBMS Regional Conference Series in Mathematics. Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1997. Google Scholar
  4. Irit Dinur, Prahladh Harsha, Tali Kaufman, Inbal Livni Navon, and Amnon Ta Shma. List decoding with double samplers. In Proceedings of the Thirtieth Annual ACM-SIAM Symposium on Discrete Algorithms, pages 2134-2153. SIAM, Philadelphia, PA, 2019. URL:
  5. Irit Dinur and Tali Kaufman. High dimensional expanders imply agreement expanders. In 58th Annual IEEE Symposium on Foundations of Computer Science - FOCS 2017, pages 974-985. IEEE Computer Soc., Los Alamitos, CA, 2017. Google Scholar
  6. Shai Evra and Tali Kaufman. Bounded degree cosystolic expanders of every dimension. In STOC'16 - Proceedings of the 48th Annual ACM SIGACT Symposium on Theory of Computing, pages 36-48. ACM, New York, 2016. URL:
  7. Shai Evra, Tali Kaufman, and Gilles Zémor. Decodable quantum ldpc codes beyond the sqrtn distance barrier using high dimensional expanders. In FOCS 2020, 2020. Google Scholar
  8. Mikhail Gromov. Singularities, expanders and topology of maps. Part 2: From combinatorics to topology via algebraic isoperimetry. Geom. Funct. Anal., 20(2):416-526, 2010. URL:
  9. Anna Gundert and Uli Wagner. On Laplacians of random complexes. In Computational geometry (SCG'12), pages 151-160. ACM, New York, 2012. URL:
  10. Tali Kaufman and Alexander Lubotzky. High dimensional expanders and property testing. In ITCS'14 - Proceedings of the 2014 Conference on Innovations in Theoretical Computer Science, pages 501-506. ACM, New York, 2014. Google Scholar
  11. Tali Kaufman and Izhar Oppenheim. Construction of new local spectral high dimensional expanders. In STOC'18 - Proceedings of the 50th Annual ACM SIGACT Symposium on Theory of Computing, pages 773-786. ACM, New York, 2018. Google Scholar
  12. Tali Kaufman and Izhar Oppenheim. Simplicial complexes arising from elementary matrix groups and high dimensional expanders. European Jouranl of Combinatorics. In press, 2020. URL:
  13. Tali Kaufman and Izhar Oppenheim. Coboundary and cosystolic expansion from strong symmetry, 2021. URL:
  14. Dmitry N. Kozlov and Roy Meshulam. Quantitative aspects of acyclicity. Res. Math. Sci., 6(4):Paper No. 33, 32, 2019. URL:
  15. Nathan Linial and Roy Meshulam. Homological connectivity of random 2-complexes. Combinatorica, 26(4):475-487, 2006. URL:
  16. Alexander Lubotzky. High dimensional expanders, 2017. URL:
  17. Alexander Lubotzky, Roy Meshulam, and Shahar Mozes. Expansion of building-like complexes. Groups Geom. Dyn., 10(1):155-175, 2016. URL:
  18. R. Meshulam and N. Wallach. Homological connectivity of random k-dimensional complexes. Random Structures Algorithms, 34(3):408-417, 2009. URL:
  19. John Steenbergen, Caroline Klivans, and Sayan Mukherjee. A Cheeger-type inequality on simplicial complexes. Adv. in Appl. Math., 56:56-77, 2014. URL:
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail